The Ramanujan Journal

, Volume 43, Issue 1, pp 29–68 | Cite as

Estimating the growth in Mordell–Weil ranks and Shafarevich–Tate groups over Lie extensions

  • Daniel Delbourgo
  • Antonio Lei


Let \(E_{/\mathbb {Q}}\!\) be an elliptic curve, \(p>3\) a good ordinary prime for E, and \(K_\infty \) a p-adic Lie extension of a number field k. Under some standard hypotheses, we study the asymptotic growth in both the Mordell–Weil rank and Shafarevich–Tate group for E over a tower of extensions \(K_n/k\) inside \(K_\infty \); we obtain lower bounds on the former, and upper bounds on the latter’s size.


Elliptic curves Mordell–Weil ranks Noncommutative Iwasawa theory 

Mathematics Subject Classification

Primary 11R23 11G05 22E20 22E05 



The majority of this work was carried out during the first named author’s visit to Université Laval in May–June 2015, and he would like to thank them for their generous hospitality, and in particular Hugo Chapdelaine. The authors would also like to thank Wei Lu for his comments on an earlier version of this article.


  1. 1.
    Darmon, H.: Tian, Ye: Heegner points over towers of Kummer extensions. Can. J. Math. 62(5), 1060–1081 (2010)CrossRefMATHGoogle Scholar
  2. 2.
    Dokchitser, T.: Dokchitser, Vladimir: Regulator constants and the parity conjecture. Invent. Math. 178(1), 23–71 (2009)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Greenberg, R.: Iwasawa Theory, Projective Modules, and Modular Representations, vol. 211, no. 992. Memoirs of the American Mathematical Society (2011)Google Scholar
  4. 4.
    Guo, L.: General Selmer groups and critical values of Hecke \(L\)-functions. Math. Ann. 297(2), 221–233 (1993)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Greenberg, R.: Galois theory for the Selmer group of an abelian variety. Compos. Math. 136(3), 255–297 (2003)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Cuoco, A.A., Monsky, P.: Class numbers in \({\mathbf{Z}}^{d}_{p}\)-extensions. Math. Ann. 255(2), 235–258 (1981)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Perbet, G.: Sur les invariants d’Iwasawa dans les extensions de Lie \(p\)-adiques. Algebr. Number Theory 5(6), 819–848 (2011)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Gonzalez-Sanchez, J., Klopsch, B.: Analytic pro-p groups of small dimensions. J. Group Theory 12(5), 711–734 (2009)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Delbourgo, D., Lei, A.: Transition formulae for ranks of abelian varieties. Rocky Mt. J. Math. 45(6), 1807–1838 (2015)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Coates, J., Fukaya, T., Kato, K., Sujatha, R.: Root numbers, Selmer groups, and non-commutative Iwasawa theory. J. Algebr. Geom. 19(1), 19–97 (2010)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Dokchitser, V.: Root numbers of non-abelian twists of elliptic curves. Proc. Lond. Math. Soc. (3) 91, 300–324 (2005). With an appendix by Tom FisherMathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Delbourgo, D.: Peters, Lloyd: Higher order congruences amongst Hasse-Weil \(L\)-values. J. Aust. Math. Soc. 98(1), 1–38 (2015)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Zhang, S.W.: Gross-Zagier Formula for \({{\rm GL}}(2)\). II, Heegner Points and Rankin \(L\)-Series. Mathematical Sciences Research Institute Publications. Cambridge University Press, Cambridge (2004)Google Scholar
  14. 14.
    Skinner, C., Urban, E.: The Iwasawa main conjectures for \({{\rm GL}}_2\). Invent. Math. 195(1), 1–277 (2014)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Zerbes, S.L.: Selmer groups over \(p\)-adic Lie extensions. J. Lond. Math. Soc. 70(3), 586–608 (2004)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Harris, M.: \(p\)-Adic representations arising from descent on abelian varieties. Compos. Math. 39(2), 177–245 (1979)MathSciNetMATHGoogle Scholar
  17. 17.
    Coates, J.: Fragments of the \({{\rm GL}}_2\) Iwasawa theory of elliptic curves without complex multiplication. In: Arithmetic Theory of Elliptic Curves (Cetraro, 1997). Lecture Notes in Mathematics, vol. 1716, pp. 1–50. Springer, Berlin (1999)Google Scholar
  18. 18.
    Serre, J.P.: Cohomologie Galoisienne, Cours au Collège de France, vol. 1962. Springer, Berlin (1962/1963)Google Scholar
  19. 19.
    Hachimori, Y., Venjakob, O.: Completely faithful Selmer groups over Kummer extensions. Kazuya Kato’s fiftieth birthday. Doc. Math., Extra vol., 443–478 (2003) (electronic)Google Scholar
  20. 20.
    Burns, D., Venjakob, O.: On descent theory and main conjectures in non-commutative Iwasawa theory. J. Inst. Math. Jussieu 10(1), 59–118 (2011)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Howson, S.: Euler characteristics as invariants of Iwasawa modules. Proc. Lond. Math. Soc. 3(85), 634–658 (2002)MathSciNetCrossRefMATHGoogle Scholar
  22. 22.
    Venjakob, O.: On the structure theory of the Iwasawa algebra of a \(p\)-adic Lie group. J. Eur. Math. Soc. (JEMS) 4(3), 271–311 (2002)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Ritter, J., Weiss, A.: Toward equivariant Iwasawa theory. III. Math. Ann. 336(1), 27–49 (2006)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Bourbaki, N.: Éléments de mathématique. Fasc. XXXI. Algèbre commutative. Chapitre 7: Diviseurs, Actualités Scientifiques et Industrielles, vol. 1314. Hermann, Paris (1965)Google Scholar
  25. 25.
    Kobayashi, S.: Iwasawa theory for elliptic curves at supersingular primes. Invent. Math. 152(1), 1–36 (2003)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Coates, J.: Elliptic Curves—The Crossroads of Theory and Computation. Lecture Notes in Computer Science, vol. 2369, pp. 9–19 (2002)Google Scholar
  27. 27.
    Matsuno, K.: Finite \(\Lambda \)-submodules of Selmer groups of abelian varieties over cyclotomic \({\mathbb{Z}}_p\)-extensions. J. Number Theory 99(2), 415–443 (2003)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Coates, J., Schneider, P., Sujatha, R.: Links between cyclotomic and \({\text{ GL }}_2\) Iwasawa theory. Kazuya Kato’s fiftieth birthday. Doc. Math. Extra vol., 187–215 (2003) (electronic)Google Scholar
  29. 29.
    Delbourgo, D., Lei, A.: Non-commutative Iwasawa theory for elliptic curves with multiplicative reduction. Math. Proc. Cambridge Philos. Soc. 160(1), 11–38 (2016)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Venjakob, O.: A non-commutative Weierstrass preparation theorem and applications to Iwasawa theory. J. Reine Angew. Math. 559, 153–191 (2003). With an appendix by Denis VogelMathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2016

Authors and Affiliations

  1. 1.The Department of MathematicsUniversity of WaikatoHamiltonNew Zealand
  2. 2.Département de mathématiques et de statistiqueUniversité Laval, Pavillon Alexandre-VachonQuebecCanada

Personalised recommendations